Skip to main content
JAAD Case Reports logoLink to JAAD Case Reports
letter
. 2026 Jan 19;69:5. doi: 10.1016/j.jdcr.2026.01.014

Mogamulizumab-induced drug eruption during multiagent chemotherapy: A possible CD8+ T cell-mediated mechanism

Sakiho Inayoshi 1,∗, Kazunari Sugita 1,∗
PMCID: PMC12936408  PMID: 41769071

To the Editor: We read with interest the insightful comments by Aphale et al, published in December 2025, regarding our previously published article.1,2 As shown in our case, mogamulizumab may be administered during multiagent chemotherapy,2 which, as noted in the comment, can complicate the initial immunological landscape, making identification of the causative agent based on skin biopsy alone challenging.1

From the existing literature, the clinical and histopathological features of mogamulizumab-associated eruptions during multiagent therapy can be summarized as follows: (1) persistence of cutaneous eruptions despite discontinuation of the suspected culprit agents and (2) interface dermatitis predominantly characterized by CD8+ T-cell infiltration.3 Reports of mogamulizumab monotherapy have likewise demonstrated CD8+ T cell-mediated reactions as characteristic histopathological features.4 From a clinical perspective, reports of severe cutaneous adverse reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis, occurring during mogamulizumab monotherapy are consistent with CD8+ T cell-mediated immune responses.5,6

Mechanistically, emerging evidence suggests that, even in mycosis fungoides, mogamulizumab targeting CCR4-expressing CD4+ T cells, including regulatory T cells, can lead to sustained activation of CD8+ T cells and CXCR3+Th1 cells, resulting in a CD8-dominant immune milieu.7 Taken together, evidence from previously reported cases indicates that the key immunological features of mogamulizumab-induced reactions include activation of CD8+T cells and Th1-skewed immunity, which in turn are associated with characteristic histopathological findings of drug eruption, including predominant CD8+ T cell infiltration within lesional skin.

Nonetheless, how these immunological features are modulated in the context of multiagent chemotherapy remains unclear and warrants further investigation through additional clinical and mechanistic studies.

Conflicts of interest

None disclosed.

Footnotes

Funding sources: None.

Patient consent: The authors attest that they have obtained written consent from patient/s, their legal guardian/s or person/s with legal authority, for their photographs and medical information to be published in print and online and with the understanding that this information may be publicly available. Patient consent forms were not provided to the journal but are retained by the authors to be made available upon request.

IRB approval status: Not applicable.

Contributor Information

Sakiho Inayoshi, Email: sx3469@cc.saga-u.ac.jp.

Kazunari Sugita, Email: sugita@cc.saga-u.ac.jp.

References

  • 1.Aphale P., Shekhar H., Dokania S. A critical appraisal and questions on the immunological evolution of mogamulizumab-induced drug eruption into cutaneous adult T-cell leukemia/lymphoma infiltration. JAAD Case Rep. 2025;66:92–93. doi: 10.1016/j.jdcr.2025.08.041. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 2.Inayoshi S., Inoue T., Sugita K. CD4/CD8 imbalance as a key factor in the progression from mogamulizumab-induced drug eruption to adult T-cell leukemia/lymphoma. JAAD Case Rep. 2025;63:19–23. doi: 10.1016/j.jdcr.2025.05.011. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 3.Tani N., Sugita K., Ito A., Ooi S., Yamamoto O. CD8+ T cell-mediated interface dermatitis during combination chemotherapy with mogamulizumab in a patient with adult T-cell leukaemia/lymphoma. Clin Exp Dermatol. 2018;43:736–737. doi: 10.1111/ced.13539. [DOI] [PubMed] [Google Scholar]
  • 4.Ito A., Sugita K., Adachi K., Hosoda Y., Motokura T., Yamamoto O. CD8+ T-cell-mediated interface dermatitis after CCR4+ T-cell depletion by mogamulizumab treatment of adult T-cell leukaemia/lymphoma. Acta Derm Venereol. 2017;97:377–378. doi: 10.2340/00015555-2555. [DOI] [PubMed] [Google Scholar]
  • 5.Amakata M., Teraki Y. Depletion of regulatory FoxP3(+) T cells in the pathogenesis of Stevens-Johnson syndrome induced by mogamulizumab. Int J Dermatol. 2019;58:e247–e249. doi: 10.1111/ijd.14592. [DOI] [PubMed] [Google Scholar]
  • 6.Shiratori S., Ohhigashi H., Ito S., et al. Late onset toxic epidermal necrolysis induced by mogamulizumab, an anti-CC chemokine receptor 4 antibody for the treatment of adult T-cell leukaemia/lymphoma. Hematol Oncol. 2017;35:138–140. doi: 10.1002/hon.2242. [DOI] [PubMed] [Google Scholar]
  • 7.Kimura R., Sugita K., Yoshida Y. Chronological changes in CD8(+) T cells and granzyme B in ulcerative lesions during mogamulizumab therapy for mycosis fungoides. J Cutan Pathol. 2025 doi: 10.1111/cup.14860. (Online ahead of print) [DOI] [PubMed] [Google Scholar]

Articles from JAAD Case Reports are provided here courtesy of Elsevier

RESOURCES